Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 199, NWS Wichita, KS

July 4, 2004Chautauqua County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 4, 2004, 5:17 AM CDT for Chautauqua County, Kansas. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2004, 5:17 AM CDT (10:17 UTC)
Expired
Jul 4, 2004, 6:15 AM CDT
In force
58 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Chautauqua County, KS

The radar

The Wichita radar (KICT), 115 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 4, 2:55 AM CDTSevere Thunderstorm WatchSPC5 hr
Jul 4, 5:05 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2004-07-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2845 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2004-07-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2845 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1680 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 041017
SVRICT
KSC019-041115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
517 AM CDT SUN JUL 4 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAUTAUQUA COUNTY IN SOUTHEAST KANSAS

* UNTIL 615 AM CDT.

* AT 517 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTH OF CEDAR VALE...OR ABOUT 31 MILES
  EAST OF ARKANSAS CITY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR SEDAN AROUND 530 AM CDT...
  NEAR PERU AROUND 540 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
CHAUTAUQUA COUNTY UNTIL 615 AM CDT.

LAT...LON 3727 9649 3702 9649 3702 9598 3728 9601

$$

/LAWSON

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 3:25 AM CDT, 1 hour 52 minutes earlier.

Area forecast discussion, Jul 4, 3:25 AM CDT, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
325 AM CDT SUN JUL 4 2004

.DISCUSSION...
FCST CONCERNS...
CNVTV TRENDS/SVR POTNL AND QPF THRU MON NGT ACRS THE CWA...

A LTL BUSIER MRNG THAN XPCTD, WITH STG/A FEW SVR STMS ACRS CNTRL KS,
SO DISCUSSION WL BE SOMEWHAT ABBREVIATED.

LOOKS LIKE PERIODIC WET/STMY PTRN THE NEXT FEW DAYS, WITH DEEP
LO LVL MSTR/VRY UNSTABLE AIRMASS IN PLACE ACRS THE CNTRL PLAINS.
MORE ORGANIZED CNVTN WL BE TIED TO SHRTWVS TRAVERSING THRU MEAN
UPR FLO WITH COVERAGE/POPS BEST AT NIGHT, TYPICAL FOR JULY.

CNVTN THIS MRNG WL CONT TO DVLP/MOV SEWD ACRS THE CWA, WITH
VEERING LO LVL JET LKLY SUSTAINING CNVTN A LTL LONGER TO THE E OF
WICHITA AFT SUNRISE. OTHERWISE, WARMER MID LVL TEMPS BLDG ACRS WRN
AND CNTRL KS, SHOULD CAP OFF STM POTNL INTO MIDDAY. HOWEVER DIURNAL
HTG WL YIELD VRY UNSTABLE AIRMASS LATE THIS AFTN/EVE W OF I-135,
WITH CAP XPCTD TO BREAK AHD OF APCHG SHRTWV TROF. THIS MAY UNLEASH
ANOTHER MCS TNGT, WHICH LOOKS TO AFFECT MUCH OF THE CWA. A SOMEWHAT
SIMILAR SCENARIO COULD SET UP AGAIN LATER MON/MON NGT, WITH APCHG
NRN STREAM UPR TROF. WAS INCLINED TO GO WITH FLOOD WATCH, GIVEN
ANTECEDENT WET CONDS AND POTNL FOR MCSS THE NEXT COUPLE OF NGTS.
FCST CONSENSUS IS SWAYING ME THE OTHER WAY, AS ADJACENT OFFICE SHOWG
SOME RELUCTANCE. WL FOREGO FLOOD WATCH FOR NOW, AS TIME WAINING
WITH BUSY WX, BUT MAY ISSUE ONE LATER THIS MRNG OR PASS ON FOR DAY
SHIFT TO ASSESS.

TEMPS GENLY STEAMY THRU MON, THEN NICE COOLDOWN BEHIND FNT WITH
STILL SOME RISK FOR PCPN ON TUE. TEMPERED MAXS ON WED, AS THINGS
MAY BE SLOW TO WARM UP AS AIR MAINLY RECIRCULATING FM EXITING
CLOUDS/RAIN COOLED AIRMASS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    93  70  91  68 /  30  40  30  40
HUTCHINSON      94  69  90  67 /  40  50  30  40
NEWTON          93  69  90  67 /  40  50  30  40
ELDORADO        93  70  90  68 /  40  50  30  40
WINFIELD-KWLD   94  72  92  69 /  30  40  30  40
RUSSELL         93  67  88  63 /  30  40  30  40
GREAT BEND      94  68  89  64 /  40  40  30  40
SALINA          95  69  90  66 /  40  50  30  40
MCPHERSON       94  69  90  66 /  40  50  30  40
COFFEYVILLE     91  72  91  70 /  50  40  30  40
CHANUTE         90  70  89  68 /  50  50  30  40
IOLA            90  70  89  68 /  50  50  30  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

13/DARMOFAL
Hazardous weather outlook, Jul 4, 4:18 AM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT SUN JUL 4 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
418 AM CDT SUN JUL 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS THROUGH MID-MORNING, WILL HAVE THE POTENTIAL FOR LARGE
HAIL AND DAMAGING WINDS, AS WELL AS HEAVY RAINFALL AND LOCALIZED
FLOODING ACROSS PARTS OF SOUTH CENTRAL AND SOUTHEAST KANSAS, TO THE
EAST OF THE TURNPIKE.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON ACROSS
CENTRAL KANSAS, WHICH WILL MOVE EAST ACROSS SOUTH CENTRAL AND
SOUTHEAST KANSAS THIS EVENING AND TONIGHT. DAMAGING WINDS, LARGE HAIL
AND HEAVY RAINFALL WILL AGAIN BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE RISK FOR SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL
CONTINUE ON MONDAY AND MONDAY NIGHT. CHANCES FOR THUNDERSTORMS
WILL CONTINUE ON TUESDAY, THOUGH THE RISK FOR SEVERE WEATHER
AND HEAVY RAIN IS EXPECTED TO DIMINISH.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE TODAY AND TONIGHT ACROSS
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KED

In the hours before

Local storm report, Jul 4, 3:40 AM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
340 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0338 AM     HAIL             3 SE DOWNTOWN WICHITA   37.66N 97.30W
07/04/2004  1.75 INCH        SEDGWICK           KS   NWS EMPLOYEE

            GOLFBALL SIZED HAIL IN SOUTHEAST WICHITA.

&&

BOWMAN
Local storm report, Jul 4, 3:53 AM CDT, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
353 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 AM     HAIL             ANDOVER                 37.69N 97.14W
07/04/2004  0.88 INCH        BUTLER             KS   LAW ENFORCEMENT

            NICKLE SIZED HAIL IN ANDOVER.

&&

BOWMAN
Local storm report, Jul 4, 3:57 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
357 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0338 AM     TSTM WND GST     MCCONNELL AIR FORCE BAS 37.62N 97.27W
07/04/2004  71 MPH           SEDGWICK           KS   OFFICIAL NWS OBS

&&

BOWMAN
Local storm report, Jul 4, 4:30 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
430 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0429 AM     HAIL             ROSE HILL               37.57N 97.13W
07/04/2004  0.88 INCH        BUTLER             KS   LAW ENFORCEMENT

            NICKLE HAIL IN ROSE HILL.

&&

BOWMAN
Local storm report, Jul 4, 4:47 AM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
447 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0417 AM     HAIL             DERBY                   37.55N 97.26W
07/04/2004  0.75 INCH        SEDGWICK           KS   TRAINED SPOTTER

&&

LAWSON
Local storm report, Jul 4, 5:13 AM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
513 AM CDT SUN JUL 04 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0510 AM     TSTM WND GST     ELK FALLS               37.37N 96.19W
07/04/2004  60 MPH           ELK                KS   AMATEUR RADIO

&&

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 1:54 AM CDTSevere Thunderstorm WarningICTHarvey, McPherson66 min
Jul 4, 2:13 AM CDTSevere Thunderstorm WarningICTReno62 min
Jul 4, 2:59 AM CDTSevere Thunderstorm WarningICTHarvey46 min
Jul 4, 3:10 AM CDTSevere Thunderstorm WarningICTButler65 min
Jul 4, 3:12 AM CDTSevere Thunderstorm WarningICTGreenwood63 min
Jul 4, 3:14 AM CDTSevere Thunderstorm WarningICTSedgwick61 min
Jul 4, 4:15 AM CDTSevere Thunderstorm WarningICTSedgwick60 min
Jul 4, 4:18 AM CDTSevere Thunderstorm WarningICTSumner57 min
Jul 4, 4:19 AM CDTSevere Thunderstorm WarningICTButler41 min
Jul 4, 4:28 AM CDTSevere Thunderstorm WarningICTCowley62 min
Jul 4, 4:33 AM CDTSevere Thunderstorm WarningICTElk57 min
Jul 4, 5:20 AM CDTSevere Thunderstorm WarningICTMontgomery, Wilson55 min
Jul 4, 5:40 AM CDTSevere Thunderstorm WarningICTLabette65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.